Pennsylvania, 2014

Lightning Strike in Pennsylvania, August 31, 2014

August 31, 2014 · NWS CTP · 1 event in 1 county or zone

An 8-year-old boy was struck and killed by lightning while running across an open field after getting out of the Conowingo Creek in Fulton Township Lancaster County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An 8-year-old boy was struck and killed by lightning while running across an open field after getting out of the Conowingo Creek in Fulton Township Lancaster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 31, 9:09 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 31, 9:09 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1009 AM EDT SUN AUG 31 2014

.SYNOPSIS...
A WARM AND HUMID SOUTHWEST FLOW WILL KEEP THE CHANCES FOR RAIN IN
THE FORECAST THROUGH THE LABOR DAY HOLIDAY. A COLD FRONT WILL
BRING A BREAK IN THE HUMIDITY FOR MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WIDESPREAD RAIN SHOWERS IMPACTING NORTHERN AND CENTRAL MOUNTAINS
THIS MID/LATE MORNING. CONVECTION AT A MINIMUM...BUT SCT TSTMS
WILL DEVELOP OVER NEXT SEVERAL HOURS AS PRECIP SHIFTS GRADUALLY
SOUTHEASTWARD AND TRANSITIONS TO A MORE CELLULAR STRUCTURE.

THIS AFTERNOON WE COULD ALSO SEE A SEVERE THREAT DEVELOP IN THE
SERN ZONES. MODELS ARE COOKING UP A FAIR AMOUNT OF CAPE OVER
EASTERN AREAS HINTING THAT THE THE CLOUDS WILL BE LESS EXTENSIVE
ALLOWING FOR MORE IN THE WAY OF SOLAR HEATING. FORECAST MID LEVEL
LAPSE RATES ARE WEAK BUT SHEAR WILL INCREASE WHICH COULD AID IN
ORGANIZING STORM DEVELOPMENT.

MODELS ALSO PROG A WEAK LOW LEVEL CONVERGENCE ZONE...PERHAPS THE
REMNANTS OF THE OLD WARM FRONT WHERE ENHANCED LOW LEVEL
SHEAR...EHI'S PROGGED 1-3(M^2/S^2) COULD HELP A STORM OR TWO TAKE
ON SOME SPIN. WITH LOW LCLS EXPECTED IN THE VERY TROPICAL
AIRMASS...HAVE TO STAY AWARE OF THE POTENTIAL FOR AN ISOLATED
TORNADO. AS IT STANDS RIGHT NOW...THE SEVERE THREAT WILL BE VERY
DEPENDENT ON GETTING THE SUN TO COME OUT AND FIRST COOK UP THE
CAPES /AT 14Z CLOUDS STILL FAIRLY WIDESPREAD...WITH BREAKS IN FAR
SE COUNTIES AND HINTS OF BREAKS BEGINNING TO DEVELOP ACROSS THE
SOUTHERN MTNS/.

WITH AN ANOMALOUSLY STRONG LOW LEVEL JET AND PURE TROPICAL
AIR...ANOTHER THREAT WILL BE LOCALLY HEAVY RAIN IN SOME OF THE
THUNDERSTORMS. IT HAS BEEN DRY SO NO HEADLINES ARE PLANNED...BUT
WILL OPT FOR SOME ENHANCED WORDING IN THE FORECAST AND HWO
PRODUCT.

HIGHS WILL ONLY REACH THE MID 70S ACROSS THE NORTH...BUT SUNSHINE
AND A VERY MILD START WILL ALLOW THE SE TO RISE INTO THE MID 80S.
DEWPOINTS WELL UP IN THE 60S TO LOWER 70S WILL BRING ONE OF THE
MORE UNCOMFORTABLY HUMID DAYS WE'VE SEEN THIS SUMMER...AND ENHANCE
LOW LEVEL INSTABILITY.

IT'S HARD TO PIN DOWN WHAT WILL OCCUR OVERNIGHT WITH REGARD TO
CONVECTION. ECMWF/NAM/GFS ALL PAINT DIFFERENT SCENARIOS. THE
NAM/SREF REPRESENT THE WETTEST SOLUTIONS WITH SOME SORT OF MESO
LOW TRACKING ACROSS SOUTHERN PA. THE GFS/GEFS ARGUE FOR SMALLER
CHANCES OF RAIN WITH MOST OF THE AREA SEEING WEAK LOW LEVEL
RIDGING DEVELOP IN THE WAKE OF TODAY'S EVENTS. THE ECMWF IS THE
DRIEST OF ALL. RIGHT NOW WE HAVE LIKELY POPS OVER THE SOUTH AND
CHANCE OVER THE NORTH. UNLESS I SEE SOMETHING COMPELLING...WILL
PROBABLY NOT CHANGE IT MUCH GIVEN THE EXPECTATIONS OF LITTLE OR
NO REAL FOCUSING MECHANISM.

ANOTHER WARM MUGGY NIGHT IS IN STORE AS THE AIRMASS WILL REMAIN
VIRTUALLY UNCHANGED.

&&

.SHORT TERM /MONDAY/...
AT THIS TIME I AM HOLDING OUT HOPE OF A DRIER LABOR DAY...BUT
CANNOT DROP THE MENTION OF RAIN ALTOGETHER. SREF/GEFS BOTH SHOW
THE ANOMALOUS PWAT PLUME SLIDING EAST WITH DRYING TAKING PLACE
LOCALLY. SHORT RANGE OPERATIONAL GUIDANCE HINTS AT WEAK SHORTWAVE
RIDGING AND RISING UPPER HEIGHTS...SO I TRENDED POPS DOWN DURING
THE DAY WITH THE THINKING BEING THAT MOST AREAS WILL HAVE A DRY
AFTERNOON AND EVENING FOR THE LAST OF THE TRADITIONAL SUMMER'S
COOKOUTS.

OVERALL IT WILL NOT FEEL SIGNIFICANTLY DRIER HOWEVER AS
TEMPERATURES WILL ONCE AGAIN RISE INTO THE 70S AND 80S WITH
DEWPOINTS REMAINING TROPICAL IN THE 60S AND LOWER 70S.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
STILL PRETTY GOOD AGREEMENT IN A COLD FRONT SWINGING THROUGH THE
STATE LATE TUESDAY. THIS SHOULD PROVIDE THE BEST CHANCE OF RAIN
IN THE EXTENDED BEFORE HIGH PRESSURE BUILDS IN FOR
MIDWEEK...BRINGING A FEW DAYS OF MILD AND DRY WEATHER. THE NEXT
CHANCE FOR RAIN LOOKS LIKE IT WILL NOT BE UNTIL LATER IN THE WEEK
WHEN A MORE HUMID FLOW WILL DEVELOP AROUND THE HIGH MOVING OFF THE
COAST. AT THIS POINT A COLD FRONT LOOKS LIKELY FOR SATURDAY
FOLLOWED BY A COOLER AIRMASS FOR NEXT WEEKEND.

THIS UPCOMING WEEK WILL BE ONE OF THE RARE EXTENDED PERIODS OF
WARMER THAN NORMAL TEMPERATURES WE HAVE SEEN THIS SUMMER. HIGH
TEMPERATURES WILL CLIMB TO ALMOST 90 ACROSS THE SOUTH AND EAST ON
TUESDAY AHEAD OF THE FRONTAL PASSAGE. THEN AN UPPER RIDGE WILL
BUILD OVER THE EASTERN US FOR THE SECOND HALF OF THE
WEEK...KEEPING HIGH TEMPERATURES AT OR SLIGHTLY ABOVE SEASONAL
NORMALS FOR EARLY SEPTEMBER.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
LARGE AREA OF RAIN SHOWERS IMPACTING THE NORTH AND CENTRAL MTNS
WITH WIDESPREAD IFR TO MVFR CIGS/VSBY. CONDITIONS ARE SOMEWHAT
VARIABLE DEPENDING ON INTENSITY OF THE SHOWERS...BUT RESTRICTIONS
WILL PERSIST. CIGS/VSBYS WILL GENERALLY IMPROVE LATER IN THE
DAY...WITH LOCAL RESTRICTIONS CONTINUING. MVFR CIGS ACROSS THE
SE WHERE IT REMAINS RAINFREE AT 14Z. BUT SHOWERS/SCT TSTMS WILL
DEVELOP IN THE LOWER SUSQ THIS AFTERNOON...AND A FEW OF THE STORMS
COULD BE STRONG WITH GUSTY WINDS AND HEAVY RAINFALL. BUT THESE
CONDITIONS SHOULD BE FAIRLY SHORT-LIVED.

ANOTHER WAVE WILL KEEP SCT SHOWERS MAINLY SOUTH OF I-80
TONIGHT...WITH LOWER CIGS AGAIN DOMINATING ACROSS NORTHWEST HALD
OF CWA.

OUTLOOK...
MON...AM FOG POSS...ESP W MTNS. ISOLD PM TSRA IMPACTS
POSS.
TUE...SCT PM TSRA IMPACTS POSS.
WED...PATCHY AM FOG POSS.
THU...PATCHY AM FOG POSS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/RXR
NEAR TERM...LA CORTE/RXR
SHORT TERM...LA CORTE
LONG TERM...LA CORTE
AVIATION...MARTIN/RXR
Hazardous weather outlook, Aug 31, 3:22 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 AM EDT SUN AUG 31 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049-050-
056-063-010830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-PERRY-
CUMBERLAND-
422 AM EDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A VERY TROPICAL AIRMASS OVER THE REGION WILL PROVIDE THE MOISTURE
FOR SHOWERS AND THUNDERSTORMS TODAY. SOME OF THE RAIN COULD BE
LOCALLY HEAVY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ051>053-057>059-064>066-010830-
MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-ADAMS-
YORK-LANCASTER-
422 AM EDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THE EVENING HOURS. ALSO...SOME OF THE RAIN COULD BE LOCALLY
HEAVY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Dover AFB radar (KDOX), 121 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lancaster

When
August 31, 1:30 PM EST
Where
Lancaster County, 1.42 mi SW of Oakryn
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.767, -76.151

Two boys were struck by lightning while running across a field after getting out of the Little Conowingo Creek in Fulton Township near Peach Bottom in Lancaster County. Authorities said the boys were swimming with friends near Nottingham and Soapstone Roads when a thunderstorm moved through the area. One boy was killed while the other sustained minor injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lancaster2014-08-318MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533053.